Texas, 2008

Hail and Damaging Winds in Texas, February 5, 2008

February 5, 2008 · NWS FWD · 18 events in 12 counties and zones

There were numerous reports of hail and damaging winds as a cold front and upper level shortwave affected the region. The front had moved east of north Texas by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$172,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

There were numerous reports of hail and damaging winds as a cold front and upper level shortwave affected the region. The front had moved east of north Texas by late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 5, 12:01 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Feb 5, 12:01 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1201 AM CST TUE FEB 5 2008

.UPDATE...
THE CAP APPEARS TO BE HOLDING IN WELL LATE THIS EVENING ACROSS
NORTH TEXAS. THUNDERSTORMS THAT FORMED OVER EAST CENTRAL AND
NORTHEAST OKLAHOMA HAVE MOVED OFF TO THE NORTHEAST. WE SHOULD SEE
SOME THUNDERSTORMS DEVELOP FARTHER TO THE SOUTHWEST OVERNIGHT AS
THE SHORTWAVE APPROACHES AND THE COLD SINKS SOUTHWARD. HAVE
LOWERED THE POPS FOR THE OVERNIGHT PERIOD ACROSS THE SOUTHEASTERN
1/2 TO 2/3S AND KEPT HIGH POPS IN THE POST 12Z PERIOD. #58

&&

.PREV DISCUSSION... /ISSUED 1110 PM CST MON FEB 4 2008/

AVIATION...
/06Z TAF PACKAGE/
MVFR CIGS ARE HEADED NORTHWARD FROM SOUTHERN AND CENTRAL TEXAS.
KACT IS ALREADY OVERCAST AT 2000 FT...WITH OVC SKIES FROM 1000 TO
1500 FT LOOMING JUST TO THE SOUTH. EXPECT THESE CIGS TO OVERSPREAD
THE METRO SITES WITHIN THE NEXT HOUR OR SO.

IN REGARDS TO THUNDERSTORM ACTIVITY...WE ARE STILL AWAITING THE
CAP TO BREAK. MOST LIKELY TIME FOR STORMS WILL BE BETWEEN 10 AND
15Z GENERALLY ALONG AND EAST OF I-35. HAVE REMOVED MENTION OF TSRA
FROM KACT AND WILL REPLACE WITH VCTS. EXPECT ACTIVITY TO BE MORE
ISOLATED IN NATURE SOUTH OF I-20.

WINDS WILL REMAIN AROUND 15 KTS THROUGH MUCH OF THE TAF
PERIOD. EXPECT WESTERLY WINDS GUSTING BETWEEN 25 AND 30 KTS DURING
THE AFTERNOON.

SCHULTZ

PREV DISCUSSION... /ISSUED 1001 PM CST MON FEB 4 2008/

UPDATE...
THE PREVIOUS FORECAST IS IN GOOD SHAPE. THE DRYLINE HAS RETREATED
INTO WEST TEXAS WHILE THE COLD FRONT HAS MOVED TO SOUTH OF A
BARTLESVILLE OK...WEATHERFORD OK...GUYMON OK...RATON NM LINE.
EXPECT THUNDERSTORMS TO DEVELOP AFTER MIDNIGHT AND SPREAD EAST
INTO NORTH TEXAS LATE TONIGHT INTO WEDNESDAY MORNING. #58

PREV DISCUSSION... /ISSUED 702 PM CST MON FEB 4 2008/

UPDATE...
AN UPDATE WAS SENT TO REMOVE THE 20 PERCENT POPS ACROSS THE EAST
FOR THIS EVENING. THE FORECAST GRADIENT BEHIND THE DRY LINE AND
FRONT TUESDAY LOOKS SUFFICIENT FOR 15 TO 30 MPH WINDS...SO THE
FORECAST WINDS WERE ADJUSTED. THE CHANCES OF SHOWERS AND
THUNDERSTORMS STILL LOOKS GOOD FOR LATE TONIGHT/TUESDAY MORNING.
#58

PREV DISCUSSION... /ISSUED 536 PM CST MON FEB 4 2008/

AVIATION...
/00Z TAF PACKAGE/
SOUTHERLY WINDS WILL CONTINUE FOR THE FIRST HALF OF THE VALID TAF
PERIOD. EXPECT MVFR CIGS TO MOVE INTO KACT BY AROUND 05Z AND THE
METROPLEX BY 08Z. THUNDERSTORMS WILL LIKELY DEVELOP FROM NEAR
PARIS TO THE METROPLEX TO WEST OF WACO BY DAYBREAK /12Z/. STORMS
SHOULD MOVE EAST OF I-35 BY 15Z. WINDS WILL SHIFT OUT OF THE
NORTHWEST AT METROPLEX SITES BY MID AFTERNOON WITH GUSTS BETWEEN
25 AND 30KTS POSSIBLE. EXPECT WEST WINDS BY 22Z AT KACT.

STILL AN UNCERTAIN FORECAST ON WHERE ISOLATED THUNDERSTORMS WILL
INITIATE...BUT TAF SITES ARE EXPECTED TO BE ON THE WESTERN EDGE OF
DEVELOPMENT BY SUNRISE.

SCHULTZ

UPDATE...
RED FLAG WARNING WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT 6PM.

PREV DISCUSSION... /ISSUED 346 PM CST MON FEB 4 2008/

DISCUSSION...
MAIN FOCUS OF FORECAST PERIOD HAS BEEN THE POTENTIAL FOR SEVERE
WEATHER TONIGHT AND INTO TOMORROW MORNING. WINDS HAVE BEEN
SOUTHERLY ALL DAY...PUMPING GULF MOISTURE INTO NORTH TEXAS AHEAD
OF A DEEP TROUGH MOVING ACROSS THE ROCKIES. DEWPOINTS ACROSS NORTH
TEXAS AHEAD OF DRYLINE ARE IN THE UPPER 50S AND LOWER 60S. THE MAIN
THREATS LATE TONIGHT ARE EXPECTED TO BE LARGE HAIL AND DAMAGING
WINDS...HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT WITH
DISCREET ACTIVITY THAT DEVELOPS INITIALLY. STRONG LOW LEVEL WIND
SHEAR AND BACKED WINDS IN VICINITY OF SURFACE LOW MAY ENHANCE THIS
THREAT INITIALLY. ENVIRONMENT WILL BE UNSTABLE WITH STEEP LAPSE
RATES AND AMPLE AVAILABLE MOISTURE. EXPECT THUNDERSTORMS TO
DEVELOP SOMETIME AFTER MIDNIGHT AS INCREASING LIFT FROM
APPROACHING TROF WEAKENS CAP SUFFICIENTLY THEN QUICKLY DEVELOP
INTO A LINE OF THUNDERSTORMS. ESTIMATING FROPA DURING THE MORNING HOURS
TUESDAY. ACTIVITY WILL PUSH OUT OF THE EASTERNMOST PORTIONS OF THE
CWA BY LATE MORNING.

WINTER WILL QUICKLY RETURN IN THE WAKE OF THE FRONT WITH HIGH
TEMPERATURES FALLING BACK INTO THE 60S AFTER TOPPING OFF IN THE
LOWER 80S TODAY. SKIES WILL CLEAR QUICKLY BEHIND THE FRONT...AND
WINDS WILL BE SUSTAINED AT 20 TO 25 MPH OUT OF THE NORTHWEST. THE
COMBINATION OF LOW RELATIVE HUMIDITIES AND HIGH WINDS WILL RESULT
IN A HIGH FIRE DANGER ONCE AGAIN TOMORROW. A RED FLAG WARNING WILL
LIKELY NEED TO BE ISSUED.

OTHERWISE...MOSTLY CLEAR SKIES AND DRY CONDITIONS WILL DOMINATE
THE EXTENDED FORECAST. HOWEVER...HIGH TEMPERATURES WILL STRUGGLE
TO REACH THE UPPER 60S...WHILE LOWS WILL GENERALLY BE IN THE 40S.

77/TD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  61  66  34  55  32 /  40  60   0   0   0
WACO, TX              63  70  35  58  34 /  20  40   0   0   0
PARIS, TX             62  64  33  51  30 /  20  90   5   0   0
DENTON, TX            61  64  34  55  32 /  40  50   0   0   0
MCKINNEY, TX          62  65  34  53  32 /  40  70   0   0   0
DALLAS, TX            62  67  35  54  32 /  40  60   0   0   0
TERRELL, TX           63  68  35  54  32 /  20  70   0   0   0
CORSICANA, TX         64  70  36  57  33 /  20  60   0   0   0
TEMPLE, TX            63  72  36  60  37 /  20  30   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH TUESDAY AFTERNOON FOR THE FOLLOWING ZONES:
TXZ100>102-115>118-129>134-141>147-156>162-174-175.

&&

58/58
Hazardous weather outlook, Feb 4, 11:39 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1139 PM CST MON FEB 4 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-060015-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
1139 PM CST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THROUGH DAYBREAK TUESDAY THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MUCH OF NORTH TEXAS. BETWEEN 3 AND 6 AM...
A BRIEF TORNADO OR TWO WILL BE POSSIBLE...HOWEVER LARGE HAIL
AND DAMAGING WINDS WILL BE THE MORE WIDESPREAD THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY MORNING...ISOLATED THUNDERSTORMS WILL DEVELOP INTO A LINE OF
STORMS PROGRESSING EASTWARD FROM INTERSTATE 35. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY HAZARDS.

DURING THE AFTERNOON HOURS TUESDAY...DRIER AIR AND GUSTY WEST
WINDS WILL MOVE INTO NORTH TEXAS. THE GUSTY CONDITIONS AND LOW
RELATIVE HUMIDITY VALUES WILL RESULT IN A HIGH FIRE DANGER TUESDAY
AFTERNOON...GENERALLY ALONG AND WEST OF A JACKSBORO TO FORT WORTH
TO CENTERVILLE LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 AM.

SCHULTZ

In the hours before

Special weather statement, Feb 5, 2:05 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
205 AM CST TUE FEB 5 2008

TXZ141-142-050830-
COMANCHE TX-MILLS TX-
205 AM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  COMANCHE COUNTY
  NORTHWESTERN MILLS COUNTY

AT 205 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 16 MILES SOUTHEAST OF
BROWNWOOD...MOVING NORTHEAST AT 40 MPH. TWO STRONG STORMS ARE
EMBEDDED IN THIS CLUSTER...ONE IN THE EXTREME WESTERN PORTION OF
MILLS COUNTY AND A SECOND STORM MOVING INTO THE SOUTHWESTERN
PORTIONS OF COMANCHE COUNTY.

CITIES IN THE PATH OF THESE STORMS INCLUDE COMANCHE...DE LEON AND
DEMOCRAT.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3148 9899 3161 9878 3169 9876 3171 9868
      3198 9886 3219 9850 3191 9831 3141 9883
TIME...MOT...LOC 0805Z 222DEG 52KT 3153 9883

82/JLD

The radar

The Dallas/Ft Worth radar (KFWS), 110 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Collin

When
February 5, 2:20 AM CST
Where
Collin County, Anna
Measured
1.75 in hail
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.350, -96.570

Hail, Mills

When
February 5, 2:35 AM CST
Where
Mills County, 2.35 mi W of Priddy
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.670, -98.560

Golfball-size was reported approximately two-and-a-half miles west of Priddy and just south of Democrat.

Lightning, Tarrant

When
February 5, 5:00 AM CST
Where
Tarrant County, 14 mi W of Ft Worth
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
32.750, -97.591

Lightning ignited a house fire near Hicks Airfield. Damage was limited to the roof.

Hail, Dallas

When
February 5, 1:36 PM CST
Where
Dallas County, Duncanville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.650, -96.900

Penny-size hail was covering the ground.

Hail, Collin

When
February 5, 2:00 PM CST
Where
Collin County, Wylie
Measured
0.75 in hail
Reported by
Public
Coordinates
33.020, -96.550

Penny-size hail was reported in town.

Hail, Dallas

When
February 5, 2:00 PM CST
Where
Dallas County, Garland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.920, -96.630

Hail, Dallas

When
February 5, 2:05 PM CST
Where
Dallas County, 6 mi E of Dallas
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.770, -96.677

Golfball-size hail was reported at I-30 and Ferguson Road.

Hail, Fannin

When
February 5, 2:06 PM CST to 2:15 PM CST
Where
Fannin County, Bonham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.580, -96.180

Hail, Dallas

When
February 5, 2:12 PM CST
Where
Dallas County, 2 mi W of Mesquite
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
32.770, -96.634

Hail, Kaufman

When
February 5, 2:21 PM CST
Where
Kaufman County, Combine
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.580, -96.500

Thunderstorm Wind, Hunt

When
February 5, 2:45 PM CST to 2:50 PM CST
Where
Hunt County, Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.130, -96.120

Roof damage and power outages were reported.

Thunderstorm Wind, Hopkins

When
February 5, 3:15 PM CST to 3:20 PM CST
Where
Hopkins County, Sulphur Spgs Muni Ar
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.150, -95.620

One aircraft was overturned at the Sulphur Springs Municipal Airport and at least four hangars were damaged. One large tree was uprooted and a brick wall was blown down. Substantial roof damage occurred in downtown Sulphur Springs. Numerous trees and power lines were blown down around the county.

Hail, Van Zandt

When
February 5, 3:18 PM CST
Where
Van Zandt County, Edgewood to Myrtle Spgs
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.700, -95.880

Hail, Leon

When
February 5, 4:15 PM CST
Where
Leon County, Buffalo
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.470, -96.070

Pea to golfball-size hail was reported by the Buffalo Police Department and relayed by the Centerville Sherriff's office.

Hail, Henderson

When
February 5, 4:18 PM CST
Where
Henderson County, 0.37 mi SSE of Paynor
Measured
0.88 in hail
Reported by
Public
Coordinates
32.075, -95.599

Nickel-size hail was reported in Poynor at U.S. Highway 175 and FM 315.

Thunderstorm Wind, Anderson

When
February 5, 4:30 PM CST
Where
Anderson County, Tucker to Neches
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.680, -95.730

Several large trees were blown down on roads in Tucker and Neches.

Hail, Anderson

When
February 5, 4:36 PM CST
Where
Anderson County, 0.78 mi W of Elkhart to 1.4 mi NE of Long Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.620, -95.593

Quarter-size hail was two-inches deep along Highway 294 between Tucker and Elkhart.

Hail, Anderson

When
February 5, 4:52 PM CST
Where
Anderson County, 0.99 mi NNW of Kossuth
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
31.744, -95.504

Hail the size of half-dollars was reported at Crystal Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80729, 80629, 80624, 80632, 80634, 80637, 80640, 80641, 80643, 80644, 80657, 80659, 80645, 80646, 80649, 80661, 80653, 80654.